The term for what happens when high doses
of mind-altering substances
meet latent mental illness
, although in certain cases no preexisting condition is required. Drugs
have a tendency to aggravate whatever problems may already exist among your neuron
s, and cause a psychotic episode
. These events are usually characterized by the subject going completely out of their gourd
Here's a little snippet
from the DXM FAQ
(http://www.frognet.net/~dxm) on what to do if you're required to deal with someone in this condition.
6.12.17 - Psychotic Breaks
This section is probably of no use to you if you're the one experiencing the psychotic break, and is primarily intended for trip-sitters. First verify that the tripper is actually out of his gourd and not just playing games (incidentally, this is a good reason to use a "safeword" when tripping; when the safeword is spoken, take everything seriously until further notice). Delusions on DXM, especially upper plateaus, are common and not usually something to worry about since people aren't usually motivated to act upon them.
If you've got a real problem on your hands, call the hospital and explain the situation. Again, since DXM isn't a commonly known drug, you can tell them it's similar to ketamine and PCP (an oversimplification, I know). Be very careful in trying to restrain the tripper, since she or he may perceive this as a threat, and will probably be mostly immune to pain. Unless you can safely restrain someone (and unless you've had training in this sort of thing, you probably can't), the tripper, like a cornered animal, could beat the living shit out of you without thinking twice.
Instead of restraint, try talking him or her down. Be calm, soothing, and repeatedly remind the tripper that they have taken a drug which has critically impaired their perceptions. Remind them of
who they are and how they got here, and that the experience will end.
Portions of this node from http://www.frognet.net/~dxm/side_effects.html#toc6.12.17